You notice a ringing in your ears when you get up in the morning. They were okay yesterday so that’s odd. So now you’re wondering what the cause might be: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache last night.
Could it be the aspirin?
You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper recesses of your mind, hearing that some medications were connected to reports of tinnitus. Is one of those medicines aspirin? And does that mean you should stop using aspirin?
Medication And Tinnitus – What’s The Link?
The enduring rumor has associated tinnitus symptoms with numerous medications. But what is the truth behind these rumors?
The common thought is that tinnitus is widely viewed as a side effect of a diverse swath of medicines. The truth is that there are a few types of medications that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Well, there are a couple of theories:
- Your blood pressure can be altered by many medicines which in turn can cause tinnitus symptoms.
- Tinnitus is a relatively common condition. More than 20 million individuals suffer from chronic tinnitus. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that happens. Enough individuals will begin using medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
- It can be stressful to start taking a new medication. Or more often, it’s the underlying condition that you’re using the medication to treat that causes stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it isn’t medicine producing the tinnitus. It’s the stress of the entire experience, though the misunderstanding between the two is rather understandable.
What Medicines Are Linked to Tinnitus
There is a scientifically proven link between tinnitus and a few medicines.
Strong Antibiotics And The Tinnitus Link
There are ototoxic (damaging to the ears) properties in certain antibiotics. These strong antibiotics are normally only used in special situations and are known as aminoglycosides. High doses are known to cause damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.
Medication For High Blood Pressure
Diuretics are frequently prescribed for people who have hypertension (high blood pressure). Some diuretics are known to cause tinnitus-like symptoms, but usually at considerably higher doses than you might normally encounter.
Ringing in The Ears Can be Produced by Taking Aspirin
It is possible that the aspirin you took is causing that ringing. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus starts at extremely high doses of aspirin. Tinnitus symptoms normally won’t be produced by standard headache doses. But when you stop using high dosages of aspirin, fortunately, the ringing tends to recede.
Check With Your Doctor
Tinnitus might be able to be caused by several other unusual medicines. And there are also some odd medication mixtures and interactions that could generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.
You should also get examined if you begin noticing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.